Minnesota, 2013

Hail in Minnesota, August 4 to 5, 2013

August 4 to 5, 2013 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms produced marginally large hail in Murray and Cottonwood Counties in southwest Minnesota near midnight on August 4th/5th, 2013.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced marginally large hail in Murray and Cottonwood Counties in southwest Minnesota near midnight on August 4th/5th, 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 4, 10:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 4, 10:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT SUN AUG 4 2013

.UPDATE...
ISSUED AT 928 PM CDT SUN AUG 4 2013

SHOWER AND THUNDERSTORM COVERAGE AND LOCATION WAS WELL HANDLED BY
EARLIER FORECASTER AND WILL SIMPLY CONTINUE TO KEEP THE LOCAL
CONCENTRATIONS OF ACTIVITY CURRENT IN THE GRIDS. HOWEVER THE
FORECAST GENERALLY LOOKS GOOD WITH CONTINUED SCATTERED SHOWERS AND
STORMS DEVELOPING AND MOVING FROM THE NORTHWEST TO NORTHEAST AND
EAST CENTRAL PARTS OF THE AREA TONIGHT. LESS SURE ON PROJECTED
ACTIVITY IN THE EXTREME SOUTHWEST...BUT ENOUGH THREAT OF SPOTTY
STORMS NORTH OF CURRENT ACTIVITY MOVING INTO CENTRAL NE TO KEEP
THE 30 PERCENT GOING FOR GREGORY COUNTY. TEMPERATURES AND WINDS
CONTINUE TO LOOK GOOD...WITH THE CLOUD COVER...WARMER AIR...AND
HIGHER DEW POINTS...TEMPERATURES SHOULD NOT DO ANY OSCILLATIONS OR
QUICK DROPS AS WE HAVE HAD ON THE PAST COUPLE CLEAR COOL NIGHTS.
ONE STORM IN MURRAY COUNTY PEAKED ENOUGH FOR SOME PEA SIZE HAIL
AND THAT LOOKS ABOUT TOPS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 341 PM CDT SUN AUG 4 2013

AT LAST...MOST PRECIPITATION HAS ENDED FOR THE TIME ACROSS THE AREA
WITH FIRST COUPLE OF WEAK WAVES NOW CYCLED PAST THE AREA. A FEW
MID LEVEL SHOWERS WITH INFREQUENT THUNDER CONTINUE THIS AFTERNOON
ALONG AN AXIS FROM KPIR TO KHON...ON NOSE OF STEEPER MID LEVEL LAPSE
RATES WHICH HAS BEEN SHIFTING EVER SO GRADUALLY EASTWARD THROUGH THE
DAY. THERE CONTINUES TO BE A UPSTREAM WAVE TRAIN OF SMALL SCALE
DISTURBANCES...SEVERAL SIMILAR THE PAST FEW DAYS WHICH HAVE BEEN
CREATING ISSUES WITH OPERATIONAL MODELS IN TERM OF CONVECTIVE
DEVELOPMENT AND TIMING. THE STRONGEST OF THE SET NOTED IN NORTHEAST
MONTANA...WITH SMALLER WAVES MOVING INTO WESTERN SOUTH DAKOTA AND UP
THROUGH UTAH. THE STRONG WAVE WILL LIKELY SET OFF THE MOST
SIGNIFICANT COVERAGE OF CONVECTION TO THE NORTH AND WEST DURING THE
EVENING...WHICH WILL DIVE EAST AND SOUTHEAST TOWARD SOUTHERN
MINNESOTA THROUGH THE NIGHT. THIS ON NOSE OF INCREASING LOW LEVEL
JET THIS EVENING...AND IN LOCATION MORE STRONGLY FORCED BY DYNAMICS
OF THE NORTHERN WAVE.  ALSO WATCHING MORE SUBTLE DISTURBANCES TO
INITIATE CONVECTION MORE ACROSS WESTERN SOUTH DAKOTA...WHICH WOULD
HAVE A TENDENCY TO DIVE TO THE SOUTHEAST AND GLANCE THE FAR WESTERN
CWA WITH SUPPORT OF BETTER THERMODYNAMICS. SHOULD BE A FEW STORMS
EARLIER EVENING WHICH MOVE TOWARD THE WEST LATE IN THE EVENING...AND
ANOTHER FLAREUP LATER IN THE NIGHT INTO EARLY MONDAY MORNING WITH
THE SECOND WAVE. NOT OUT OF THE QUESTION THAT ACTIVITY MAY SPLIT
NORTHEAST AND SOUTHWEST OF THE MITCHELL TO SIOUX FALLS TO STORM LAKE
LINE BETWEEN THE TWO INITIATED SYSTEMS. ON MONDAY...EXPECT THE
THREAT FOR PRECIPITATION DIMINISH AFTER EARLY DAY COMPLEX BRUSHING
THE SOUTHWEST AND LINGERING IMPACT OF NORTHEAST SYSTEM.

CLOUDS...SOUTH WIND FLOW...AND INCREASED LOW LEVEL MOISTURE SHOULD
HELP TO ELEVATE LOWS MORE TOWARD NORMALS TONIGHT...MAINLY LOWER TO
MID 60S. MONDAY HAS POTENTIAL TO BE A SOMEWHAT WARMER DAY...BUT KEPT
THINGS A LITTLE LESS THAN FULL MIXING POTENTIAL WITH CLOUDS AROUND
AT LEAST EARLIER IN THE DAY...BUT UPPER 70S TO MID 80S LIKELY EVEN
IF ENDS UP MORE CLOUDS THAN EXPECTED.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 341 PM CDT SUN AUG 4 2013

COLD FRONT DROPS THROUGH THE AREA ON TUESDAY...REACHING OUR
NORTHWEST BORDER AROUND MID-DAY AND EXITING TO THE SOUTHEAST BY
AROUND MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
AHEAD OF THE FRONT IN OUR WESTERN HALF BY LATE TUESDAY MORNING AND
BECOME MORE NUMEROUS AS ACTIVITY SPREADS EASTWARD. WITH GOOD MODEL
AGREEMENT WITH THE TIMING OF THIS SYSTEM...WENT AHEAD AND BUMPED
POPS UP TO LIKELY. THE BEST INSTABILITY IS EXPECTED NEAR THE
MISSOURI VALLEY REGION WHERE DEWPOINTS COULD PUSH NEAR 70 BY
AFTERNOON...HOWEVER BETTER DYNAMICS WILL PASS NORTH OF THIS
AREA...NEAR HIGHWAY 14 AND IN SOUTHWEST MINNESOTA. BULK SHEAR IS
PRETTY STRONG AREA-WIDE AT AROUND 40 KT OR SO. BEST POTENTIAL FOR
SEVERE STORMS WILL BE ACROSS THE JAMES VALLEY AND SOUTHEASTWARD
ALONG THE MISSOURI VALLEY AND NORTHWEST IOWA...HOWEVER CANNOT RULE
OUT VERY ISOLATED ACTIVITY ELSEWHERE IN THE CWA. PRECIPITATION
SHOULD END WITH THE FRONTAL PASSAGE TUESDAY NIGHT.

A COOL AND RELATIVELY DRY PATTERN IS LOCKED IN FOR THE REST OF THE
WEEK AS A BROAD TROUGH WOBBLES OVER SOUTH CENTRAL CANADA AND THE
UPPER MIDWEST THROUGH THE WEEKEND. WITH NO REAL ORGANIZED BOUNDARIES
OR SHORTWAVES EXPECTED AND A DIMINISHED LOW LEVEL JET...
PRECIPITATION CHANCES WILL BE MINIMAL. COULD POTENTIALLY SEE THE
TAIL END OF A WAVE ON THURSDAY AND THURSDAY NIGHT...HOWEVER MODELS
ARE TRENDING TOWARDS DIRECTING THE ENERGY NORTH OF THE FORECAST AREA
WITH A SECONDARY WAVE PASSING TO OUR SOUTH. HIGHS WILL REMAIN BELOW
NORMAL AND PRIMARILY IN THE 70S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1100 PM CDT SUN AUG 4 2013

SCATTERED CONVECTION REMAINS MOST LIKELY TO THE NORTHEAST OF
KHON/KFSD TAF SITES...AS MID LEVEL WAVE IN NORTH DAKOTA TRACKS INTO
MINNESOTA. STILL A POTENTIAL FOR ISOLATED DEVELOPMENT SOUTHWARD INTO
MODEST LOW LEVEL JET AND AXIS OF ELEVATED INSTABILITY OVER SOUTHEAST
SOUTH DAKOTA PRIOR TO 12Z. CONFIDENCE IN THIS DEVELOPMENT NOT GREAT
GIVEN WEAKENING OF WESTWARD EXTENT OF ONGOING ACTIVITY AS IT DROPS
INTO NORTH CENTRAL SOUTH DAKOTA...AND OPTED TO LEAVE THUNDER OUT OF
KHON/KFSD FOR THIS FORECAST. WILL MONITOR CLOSELY FOR DEVELOPMENT
THOUGH...AND AMEND IF NEEDED. MVFR-LOCALLY IFR VISIBILITY/CEILINGS
POSSIBLE WITH ANY OF THE OVERNIGHT STORMS...AGAIN WITH THE GREATER
POTENTIAL FOR THESE CONDITIONS NORTHEAST OF TAF SITES. MODELS STILL
SHOWING POTENTIAL FOR MORE WIDESPREAD MVFR-IFR CEILINGS AND POSSIBLY
VISIBILITY TO DEVELOP THROUGH THE EARLY MORNING HOURS. IF THIS DOES
DEVELOP AS EXPECTED...WOULD PERSIST INTO THE MID-LATE MORNING HOURS
/14Z-16Z/...WITH VFR CONDITIONS EXPECTED TO DOMINATE THROUGHOUT THE
AREA AGAIN AFTER 18Z-19Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...
SHORT TERM...CHAPMAN
LONG TERM...
AVIATION...JH
Hazardous weather outlook, Aug 4, 5:21 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT SUN AUG 04 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
621 PM CDT SUN AUG 04 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...THROUGH TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT...WITH THE BEST CHANCE FROM EAST CENTRAL SOUTH DAKOTA...
INCLUDING BROOKINGS AND DE SMET...INTO SOUTHWEST MINNESOTA.
STORMS OVER THE REST OF THE AREA WILL BE POSSIBLE BUT SHOULD STAY
ISOLATED. NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING INTO
TUESDAY NIGHT. SOME OF THESE COULD POTENTIALLY BE SEVERE...WITH
THE BEST THREAT ALONG AND WEST OF THE JAMES RIVER...AND SOUTH OF
INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 104 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Murray

When
August 4, 11:30 PM CST
Where
Murray County, 4.15 mi N of Currie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.130, -95.670

Hail, Cottonwood

When
August 5, 12:00 AM CST to 12:02 AM CST
Where
Cottonwood County, 0.69 mi S of Westbrook
Measured
1.25 in hail
Reported by
Public
Coordinates
44.040, -95.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471856, 471858.